Discontinuing Metoprolol Update

Help Support ValveReplacement.org:

New Guy

Well-known member
Joined
Jul 5, 2010
Messages
140
Location
Chicagoland
Hi Doug,

Yes, I had to lower my dose to the 12 1/2. My BP was just too low. Sounds like you are having a good recovery!

Take care
Thanks Kathy,

I'm really feeling good these past several weeks. My heart has been rock steady for two weeks except for two short episodes. I still have moments though. Today after rehab and some shopping I went home and took a nap. I slept like the dead for an hour and don't know why? I've been sleeping pretty well lately. They have not yet increased my workload at rehab but I feel like I'm ready to work harder.

I can tell my heart is getting strong though.

Doug
 

New Guy

Well-known member
Joined
Jul 5, 2010
Messages
140
Location
Chicagoland
Scott,

I will do that. My cardio wants to see me after I finish rehab in 2.5 months. I will ask him then, that should give me ample time to heal up too. (I fell off the wagon and had a glass of wine tonight)
 

Bina

Premium Level User
Joined
Feb 22, 2007
Messages
12,716
Location
East Ontario, Canada
Bina,

I've seen others post with your "tachy" description too. I guess I don't know what you mean. Is it an irregular heart beat but not a-fib?
SVT...supra ventricular tachycardia...originates in the atria and is a fast, regular HR,
mine hit 170 bpm in hospital during sleep. And I can still wake up from a bad dream with a racing HR that has a hard time
to slow down, so then I take a TINY dose of Meto.

A Fib is also a very fast HR but the heart becomes out of sync and can vibrate with risk of throwing clots.
PVCs and PACs are the benign "skipped beat" which is really 2 beats closer together.
 

Kathy McCain

Well-known member
Joined
Jan 9, 2008
Messages
1,087
Location
Texas
Bina,

I was told my irregular heartbeats are benign PVCs. I still have them at times. It feels like a flutter, or sometimes a hiccup, or jumping sensation. All my tests came out normal (six months ago). I had the holter monitor, nuclear stress test the whole bit. It is annoying, but not nearly as scary, now that I know they are harmless. I was feeling lathargic and fatiqued, so I asked if I could discontinue the met. If the high pulse rate becomes annoying I could start again. My resting pulse is in the 60s and 70's, BP is great, so I don't believe I'll go back on it.
 

Kathy McCain

Well-known member
Joined
Jan 9, 2008
Messages
1,087
Location
Texas
I honestly was afraid to drink any alcohol for about almost a year! I usually have a half to a full glass of Merlot at night. That doesn't seem to bring on any PVSs. When I first started though, it made me kind of queezy.
 

New Guy

Well-known member
Joined
Jul 5, 2010
Messages
140
Location
Chicagoland
Scott,

I'm sorry to hear that. Why does the Doc think Metoprolol might help continue your recovery?

I'm still on mine, 12.5 ER mg's per day and I usually have a period or two where my BP drops to less that 100 which makes me sleepy. I skip the pill about every 3rd day with my Docs blessing. Otherwise it's not a prob for me.
 

Amy

Well-known member
Joined
Jan 6, 2013
Messages
253
I’ve been short of breath and having dizzy spells since stopping metoprolol a week ago.

(I know this post is twelve years old, but the topic is similar.)

I very slowly weaned myself off it. It’s been a year since my AVR; I’d gone down to just one 25 mg pill a day within a month or two after surgery; then half that; then a quarter for the last few months; but I could still feel it was therapeutic and I got a few arrhythmias if I didn’t take it on time. (Despite my new cardiologist saying that was a subtherapeutic level, and couldn’t possibly have been having an effect, unless I was one of the extremely rare people very sensitive to it.)

So now I’m on day 8 being completely off it, and I’m just wondering if the shortness of breath and dizzy spells are normal and will go away, or if I need to be concerned.

I had an echo 3 months post-op and an ecg 10 months post op that were supposedly fine. Should I have another echo done? I’m having a hard time finding a good cardiologist, again, but I’m scared and wondering what is normal.

if anyone has similar experience either with stopping metoprolol or with dizzy spells and shortness of breath so long after surgery (well, a year) - I would be grateful for your information. Thank you.
 

tom in MO

Well-known member
Joined
Jan 17, 2012
Messages
1,876
Location
MO USA
I’ve been short of breath and having dizzy spells since stopping metoprolol a week ago.

(I know this post is twelve years old, but the topic is similar.)

I very slowly weaned myself off it. It’s been a year since my AVR; I’d gone down to just one 25 mg pill a day within a month or two after surgery; then half that; then a quarter for the last few months; but I could still feel it was therapeutic and I got a few arrhythmias if I didn’t take it on time. (Despite my new cardiologist saying that was a subtherapeutic level, and couldn’t possibly have been having an effect, unless I was one of the extremely rare people very sensitive to it.)

So now I’m on day 8 being completely off it, and I’m just wondering if the shortness of breath and dizzy spells are normal and will go away, or if I need to be concerned.

I had an echo 3 months post-op and an ecg 10 months post op that were supposedly fine. Should I have another echo done? I’m having a hard time finding a good cardiologist, again, but I’m scared and wondering what is normal.

if anyone has similar experience either with stopping metoprolol or with dizzy spells and shortness of breath so long after surgery (well, a year) - I would be grateful for your information. Thank you.
I was put put on metoprolol after surgery. I didn't like its effect on sexual function. I was weaned off of it by my cardio at my request. If I recall correctly it is recommended that you stop it under doctor's care. I have one friend who had no effects getting off metoprolol and another who had occasional fast heart beat. I'd suggest contacting the doctor who prescribed it.
 

Amy

Well-known member
Joined
Jan 6, 2013
Messages
253
I'd suggest contacting the doctor who prescribed it.
That’s be the CC surgeon, who apparently wants nothing to do with patients once he’s done with them.

His secretary even reported me to their ombudsman office when I tried to get an answer about another drug he had me on. They actually told me not to contact his office anymore, but to do whatever my new cardiologist says. Sigh.

Shoulda flew to CA so I could have a good, willing, communicative surgeon and cardiologist like Chuck C. Very jealous... (but happy for him.)
 

Keithl

Well-known member
Joined
Apr 20, 2019
Messages
541
I had no side effects of Metoprolol other than when I worked out my heart rate was artificially suppressed. I finally ended it and went back to Losartan. You are supposed to be weaned off Metoprolol , but I was on the smallest does and just went cold turkey, no issues for me, but consult your doctor.
 

Chuck C

Well-known member
Joined
Dec 5, 2020
Messages
1,580
I’ve been short of breath and having dizzy spells since stopping metoprolol a week ago.
Hi Amy.

What you describe could be afib or another form of tachycardia. See link below. It is possible that the metoprolol was keeping your heart rhythm normal but going off of it might be causing some irregular beats. You should get checked out. I hope that you find a medical professional soon that you feel comfortable with.


"In general, tachycardia may lead to the following signs and symptoms:
  • Sensation of a racing, pounding heartbeat or flopping in the chest (palpitations)
  • Chest pain
  • Fainting (syncope)
  • Lightheadedness
  • Rapid pulse rate
  • Shortness of breath"


" Seek immediate medical help if you have shortness of breath, weakness, dizziness, lightheadedness, fainting or near fainting, and chest pain or discomfort. "

.
 

carolinemc

Well-known member
Joined
May 31, 2010
Messages
1,201
Location
kansas city, mo
That’s be the CC surgeon, who apparently wants nothing to do with patients once he’s done with them.

His secretary even reported me to their ombudsman office when I tried to get an answer about another drug he had me on. They actually told me not to contact his office anymore, but to do whatever my new cardiologist says. Sigh.

Shoulda flew to CA so I could have a good, willing, communicative surgeon and cardiologist like Chuck C. Very jealous... (but happy for him.)
Sounds strange to act that way to a cardiac patient after surgery. Sounds like they are not hard up for money, I guess. And if you do not feel comfortable with the new cardio, see if your insurance will allow you to switch to another Cardio. You must trust the doctor and if you cannot, time for a search. Good luck.
 

Eva

Miracle Believer
Joined
Aug 7, 2008
Messages
4,348
Location
Southern California
What is your pulse rate?
Maybe the way you weaned yourself off Metoprolol was the right way but your heart was not ready to get off it! You may be starting AFIB. See a doctor. And until then (from my personal experience) get back on Metoprolol. Check you pulse and BP throughout the day.
 

Mister_James

Well-known member
Joined
Aug 23, 2013
Messages
138
Location
NYC
What is reducing meds is a good thing?

I have tried to taper of my Metoprolol and I find that I develop irregular heart rhythms so I am all for keeping my 50mg twice a day
 
  • Like
Reactions: Eva

Latest posts

Top